Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vacuolar Myelopathy
Apr 25, 2012

Hi there. I just days ago had a dx of hiv realted VM of the C6 & C7 from my hiv neurologist. A little unsettling. I have had symptoms for almost 6 months now and they are getting worse. Last Dec, My VL was 500,000+ and CD4 80. Since, with meds have gotten my VL down to 150 and my cd4 is 138. I have had minor battles with IRIS, but making it through. Intially , it started with tremors in my hands. But I just had other stuff that was a higher priority. I had a herniated L5 that really made my walking etc really hard with pain and numbness. But after 2 rounds of steroid injections to the L5 and SI nerves, I am pain free. TG. But I was walking in the train station and went to climb the stairs and my leg gave out and I fell. I have no strength in my R leg,hyper reflexes, and the right hand has weakness,and increased tremor etc. My body tires easy. Its strange to have fatigue and no pain. So to my question is..... Because the reason for the myelopathy is hiv related, will the HIV meds resolve the symptoms? Do the fatty tissues around the spinal cord heal? Taking away the reason for the disease, will it reverse the deteriation? I understand this is the only treatment out there. I know it wont get worse, but how much better?

Response from Dr. Henry

Nerve damage from HIV-related complications can but sometimes does not always recover well once effective HIV treatment is started. An analogy I use is like a stroke due to high blood pressure. Recovery from a stroke is highly variable and depends on exact location/extent of nerve damage even when blood pressure is subsequently well controlled (the latter may help prevent new strokes) so your situation is frustrating since your recovery and any persistent problems may not be 100% fixed by starting and responding well (from HIV standpoint) to starting HIV medication (though future worsening/new problems should be minimized by treatment). KH



Previous
Sick for Almost Two weeks!
Next
viraday

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement